A nurse is caring for a 65-year-old patient with acute kidney injury (AKI) in the oliguric phase, experiencing urine output of 200 mL in the past 24 hours. Laboratory results show: BUN 85 mg/dL, creatinine 4.2 mg/dL, potassium 6.8 mEq/L, and phosphorus 7.5 mg/dL. The patient appears restless and reports muscle weakness. Which nursing intervention should be the highest priority?
1Encourage increased fluid intake to promote kidney function
2Administer phosphate binders as prescribed
3Monitor for cardiac arrhythmias and prepare for emergency interventions✓ 정답
4Restrict protein intake to reduce nitrogenous waste
해설
With severe hyperkalemia (6.8 mEq/L) in oliguric AKI, monitoring for cardiac arrhythmias is the highest priority due to immediate life-threatening risk. Other interventions (phosphate binders, protein restriction) address less urgent complications.
Clinical Judgment
This question tests Prioritization and Risk Recognition. The key is to identify the most life-threatening immediate complication in the Oliguric Phase of acute kidney injury (AKI). Looking at the patient's lab values, Potassium (K+) 6.8 mEq/L is the most prominent abnormal finding. Hyperkalemia can disrupt the electrical stability of the heart and cause fatal arrhythmias, so according to the Airway, Breathing, Circulation (ABC) principle, assessing this condition that threatens Circulation is the highest priority.
Memory Tip:
To remember Hyperkalemia, think "Muscle, EKG, Kidney." Muscle weakness, EKG changes (peaked T waves, widened QRS), and Kidney problems are the main causes. Remember that in AKI patients, "high potassium means the heart is in danger."
KR vs US:
Both Korea and the US recognize the danger of hyperkalemia and emphasize cardiac monitoring. The difference is that the US NCLEX exam places a very strong emphasis on judging "The Most Dangerous" or "The Highest Priority" based on the ABC principle and Immediate Threat to life. Korean exams are similar, but the NCLEX tends to assess this Risk Stratification in more detail.
Clinical Management Guide: Severe Hyperkalemia in Acute Kidney Injury
Immediate Recognition
In a patient with oliguric AKI, a serum potassium level of 6.8 mEq/L is a critical emergency. The primary nursing responsibility is to recognize that neuromuscular symptoms like restlessness and muscle weakness are prodromal signs of cardiac toxicity. The priority is to protect the myocardium from lethal arrhythmias.
Priority Nursing Actions
Continuous Cardiac Monitoring: Immediately place the patient on a cardiac monitor. Assess the rhythm strip for signs of hyperkalemia, including peaked T-waves, widened QRS complexes, and loss of P-waves. These changes can rapidly deteriorate into a sine-wave pattern, ventricular tachycardia, or asystole.
Prepare for Emergency Interventions: Anticipate and prepare for the administration of intravenous calcium gluconate or calcium chloride. This does not lower the potassium level but directly antagonizes the cardiotoxic effects, stabilizing the cardiac membrane. Ensure IV access is patent.
Shift Potassium Intracellularly: Following cardiac stabilization, prepare to administer IV regular insulin with dextrose (to prevent hypoglycemia) and inhaled beta-2 agonists (e.g., albuterol) as prescribed to temporarily shift potassium back into the cells.
Facilitate Potassium Elimination: Prepare for definitive treatments to remove potassium from the body, such as administering oral or rectal sodium polystyrene sulfonate (a cation exchange resin), loop diuretics if the patient has residual renal function, or emergent hemodialysis.
Interventions to Avoid or Defer
Fluid Administration: Do not encourage or administer large volumes of fluid. The patient is in the oliguric phase and cannot excrete the fluid, which can rapidly lead to pulmonary edema, hypertension, and heart failure.
Non-Emergent Medications: While phosphate binders and dietary protein restriction are important components of the AKI treatment plan, they are secondary interventions. They do not address the immediate, life-threatening risk of a potassium level of 6.8 mEq/L and should be implemented after the patient is stabilized.
Ongoing Assessment and Safety
Closely monitor vital signs, hourly urine output, and serial electrolyte panels. Assess for signs of fluid overload, such as crackles on auscultation, dyspnea, and dependent edema. Maintain strict intake and output records. Ensure the patient's call light is within reach and provide reassurance, as anxiety can worsen the physiological stress response.
Hyperkalemia — A serum potassium level exceeding 5.0 mEq/L; levels above 6.5 mEq/L constitute a medical emergency due to the high risk of life-threatening cardiac arrhythmias.
Oliguric Phase of AKI — A phase of acute kidney injury characterized by urine output less than 400 mL/day, leading to the retention of metabolic waste products and electrolytes like potassium and phosphorus.
Cardiac Arrhythmias — Abnormal heart rhythms; in the context of hyperkalemia, elevated potassium disrupts cardiac conduction, potentially progressing from peaked T-waves to ventricular fibrillation or asystole.
Nursing Priority — The clinical decision-making process guided by frameworks like the ABCs (Airway, Breathing, Circulation) and Maslow's hierarchy, where life-threatening circulatory issues take precedence.
BUN and Creatinine — Blood Urea Nitrogen and serum creatinine are waste products filtered by the kidneys; elevated levels (BUN 85 mg/dL, creatinine 4.2 mg/dL) indicate significantly impaired renal function.